Utah, 2009

Heavy Snow in Utah, March 9 to 10, 2009

March 9 to 10, 2009 · NWS SLC · 9 events in 9 counties and zones

A cold front entered Utah early on March 9th and then stalled, bringing a period of heavy snowfall to the far northern portions of the state. The front then continued to slowly move south, bringing heavy snow to the rest of the Wasatch Front and parts of central Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front entered Utah early on March 9th and then stalled, bringing a period of heavy snowfall to the far northern portions of the state. The front then continued to slowly move south, bringing heavy snow to the rest of the Wasatch Front and parts of central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 8, 8:11 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 8, 8:11 PM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 PM MDT SUN MAR 8 2009

.SYNOPSIS...A STRONG COLD STORM SYSTEM WILL IMPACT THE AREA
BEGINNING TONIGHT AND CONTINUING THROUGH TUESDAY.

&&

.DISCUSSION...DEEP LONGWAVE TROUGH SAGGING SOUTH INTO THE
NORTHERN GREAT BASIN THIS EVENING. ENTRANCE REGION TO UPPER JET
ALONG DOWNSHEAR SIDE OF TROUGH APPEARS TO BE AIDING LARGE SCALE
ASCENT ACROSS NORTHERN UT THIS EVENING...WITH RAPIDLY COOLING
CLOUD TOPS NOTED IN IR IMAGERY ALONG I-80 CORRIDOR. ASSOCIATED
SURFACE FRONT HAS PUSHED SOUTH...AND NOW EXTENDS BETWEEN OGDEN AND
SLC. ALTHOUGH 00Z NAM HAS BACKED OFF ON COVERAGE/AMOUNT OF QPF
ACROSS NORTHERN UT OVERNIGHT...SATELLITE/RADAR TRENDS SUPPORT THE
WETTER 12Z/18Z SOLUTIONS OF BOTH THE NAM AND GFS. AS
SUCH...ANTICIPATE BANDED PRECIPITATION TO DEVELOP/INTENSIFY
OVERNIGHT ACROSS NORTHERN UT ROUGHLY ALONG AND NORTH OF A LINE
FROM DUGWAY THROUGH FAR NORTHERN SALT LAKE COUNTY UP TO NEAR
EVANSTON.

MEANWHILE SHORTWAVE TROUGH AND ASSOCIATED JET DROPPING SOUTH ALONG
THE WA/OR COASTLINE ARE FORECAST TO SPREAD INLAND DURING THE DAY
MONDAY. MODELS HAVE BEEN QUITE CONSISTENT DEVELOPING A BAND OF
HEAVY SNOW ALONG THIS FRONT AS IT BEGINS TO ACCELERATE SOUTHEAST
ACROSS THE FORECAST AREA...WITH HEAVY SNOW THREAT LIKELY SPREADING
INTO SOUTHWEST UT DURING THE EVENING HOURS ALONG I-15 CORRIDOR.

WILL GO AHEAD AND UPGRADE EXISTING WATCHES FOR NORTHERN UT ZONES
TO WINTER STORM WARNINGS...ALTHOUGH HEAVIEST SNOWFALL MAY NOT
IMPACT MUCH OF SALT LAKE OR UTAH COUNTIES UNTIL THE AFTERNOON
HOURS. WILL ALSO EXTEND WINTER STORM WATCH INTO SOUTHWEST UT AND
THE SOUTHERN MOUNTAINS FOR MONDAY EVENING/MONDAY NIGHT.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL AHEAD
OF THE APPROACHING COLD FRONT. THIS FRONT IS NOW THROUGH OGDEN AND
WILL PROBABLY PUSH INTO THE SLC TERMINAL BETWEEN 04-05Z. PROBABLY
WONT SEE MUCH IN THE WAY OF HEAVY PRECIPITATION UNTIL
TOMORROW...AND THERE IS A 20 PERCENT CHANCE THAT THE FRONT WILL
STAY NORTH LONGER INTO THE NIGHT. IF THE FRONT REMAINS NORTH OF
THE AIRFIELD THEN CEILINGS WILL REMAIN ABOVE 7000 FT AND WINDS
WILL BE SOUTHERLY AND QUITE GUSTY. IF THE FRONT SHOULD DROP SOUTH
OF THE TERMINAL LIGHT SHOWERS WILL COMMENCE AND WINDS WILL TURN
WEST TO NORTHWEST AND WILL PROBABLY STAY NORTHERLY. MVFR OR IFR IN
HEAVIER SHOWERS WILL THEN BE POSSIBLE...HOWEVER THEY WILL MOST
LIKELY HOLD OFF UNTIL AFTER 20Z TOMORROW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM TUESDAY FOR UTZ006-UTZ007.

     WINTER STORM WARNING FROM 6 AM MONDAY TO 4 PM TUESDAY FOR UTZ008-
     UTZ009-UTZ010.

     WINTER STORM WARNING UNTIL 4 AM TUESDAY FOR UTZ001-UTZ002.

     WINTER STORM WARNING FROM NOON MONDAY TO 4 AM TUESDAY FOR UTZ003-
     UTZ004.

     WINTER WEATHER ADVISORY UNTIL 4 AM TUESDAY FOR UTZ005.

     WINTER STORM WATCH FROM 6 AM MONDAY TO 4 PM TUESDAY FOR UTZ517.

     WINTER STORM WATCH FROM 2 PM MONDAY TO 4 AM TUESDAY FOR UTZ014-
     UTZ015-UTZ016-UTZ518.

WY...NONE.

&&

SEAMAN/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 8, 4:03 AM MST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 AM MDT SUN MAR 8 2009

UTZ001>016-019>021-517-518-WYZ021-091200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
503 AM MDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWESTERLY WINDS WILL BECOME GUSTY THIS AFTERNOON AND TONIGHT.
ALTHOUGH WINDS ARE EXPECTED TO REMAIN BELOW HAZARD LEVELS...THESE
WINDS MAY BE STRONG ENOUGH TO AFFECT WIND SENSITIVE OPERATIONS.

A COLD FRONT WILL DROP SOUTH FROM IDAHO TONIGHT. SNOW WILL DEVELOP
ALONG THE IDAHO BORDER TONIGHT BECOMING HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD STORM SYSTEM WILL IMPACT NORTHERN AND CENTRAL
PORTIONS OF THE OUTLOOK AREA MONDAY THROUGH TUESDAY MORNING.
SIGNIFICANT SNOWFALL CAN BE EXPECTED DOWN TO THE VALLEY FLOORS OF
NORTHERN AND CENTRAL UTAH AS WELL AS SOUTHWEST WYOMING. THIS STORM
HAS THE POTENTIAL TO IMPACT TRAVEL EARLY MONDAY THROUGH EARLY
TUESDAY...INCLUDING THE MONDAY EVENING COMMUTE ALONG THE WASATCH
FRONT.

DRIER CONDITIONS WITH A GRADUAL WARMING TREND ARE EXPECTED DURING
THE MID AND LATTER PORTIONS OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Cache Valley/Utah

When
March 9, 1:00 AM MST to 10:00 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Cache Valley received the most snowfall because of the stalled front, with reports of 25 new inches of snow at Paradise, 20 new inches at Logan USU and Hyrum, and 14.5 new inches of snow for the storm at River Heights.

Heavy Snow, Northern Wasatch Front

When
March 9, 3:00 AM MST to March 10, 5:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Brigham City received 13 new inches of snow for the storm, while Northeast Ogden Bench received 11.5 inches of snow.

Heavy Snow, Wasatch Mountains I-80 North

When
March 9, 5:00 AM MST to March 10, 2:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Ben Lomond Peak SNOTEL received 1.30 inches of liquid equivalent precipitation for the storm. Based on snow ratios at similar elevations, this was approximately 20 inches of new snow in less than 24 hours.

Heavy Snow, Wasatch Mountain Valleys

When
March 9, 7:00 AM MST to March 10, 12:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Eden received 12 inches of new snow for the storm, while Liberty received 9 inches of snow.

Heavy Snow, Wasatch Mountains South of I-80

When
March 9, 7:00 AM MST to March 10, 9:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Heavy snow was observed in both Big and Little Cottonwood Canyons, with Brighton Crest receiving 27 new inches of snow for the storm, while Solitude and Alta both received 23 new inches of snow.

Heavy Snow, Salt Lake and Tooele Valleys

When
March 9, 8:00 AM MST to March 10, 6:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

West Jordan received 6 inches of new snow.

Heavy Snow, Central Mountains

When
March 9, 8:00 AM MST to March 10, 12:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

Pine Creek SNOTEL recorded 1.60 inches of liquid equivalent precipitation for the event. Based on snow ratios at similar elevations, this was approximately 24 inches of new snow.

Heavy Snow, Southern Wasatch Front

When
March 9, 10:00 AM MST to March 10, 6:00 AM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Springville received 7 inches of new snow for the event.

Heavy Snow, West Central Utah

When
March 9, 5:00 PM MST to 8:00 PM MST
Where
West Central Utah forecast zone
Reported by
Trained Spotter

A small but heavy band of snow associated with the cold front moved through Oak City over a 3 hour period, dropping 6 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161523, 161524, 161525, 161527, 161535, 161555, 161566, 161559, 161565.